Ohio, 2013

Winter Weather in Ohio, January 28, 2013

January 28, 2013 · NWS PBZ · 1 event in 1 county or zone

A warm front well in advance of low pressure across the Great Lakes produced a mix of winter precipitation across eastern Ohio, northern West Virginia, western Pennsylvania, and Garrett county Maryland. Areas from Oil City to Dubois Pennsylvania received over one quarter inch of ice due to freezing rain, with amounts greater than one quarter inch also reported across Garrett county Maryland.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A warm front well in advance of low pressure across the Great Lakes produced a mix of winter precipitation across eastern Ohio, northern West Virginia, western Pennsylvania, and Garrett county Maryland. Areas from Oil City to Dubois Pennsylvania received over one quarter inch of ice due to freezing rain, with amounts greater than one quarter inch also reported across Garrett county Maryland. Across the rest of eastern Ohio, western Pennsylvania, and northern West Virginia up to one tenth of an inch of ice accumulated, with a light accumulation of sleet and snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 28, 1:19 AM EST, 41 minutes earlier.

Area forecast discussion, Jan 28, 1:19 AM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
119 AM EST MON JAN 28 2013

.SYNOPSIS...
AREAS OF FREEZING RAIN AND MIXED PRECIPITATION WILL TRANSITION TO
ALL RAIN LATER TODAY AS MUCH WARMER AIR ADVECTS OVER THE UPPER
OHIO VALLEY REGION.

&&

.NEAR TERM /THROUGH TODAY/...
AREAS OF LIGHT...MIXED...BUT PRIMARILY FREEZING RAIN CONT TO MOVE
ACRS THE REGION EARLY THIS MRNG AS A WARM FRONT DVLPS TWD THE
AREA. TEMPS ACRS THE ENTIRE CNTY WRNG AREA RMN...AND ARE EXPECTED
TO RMN BLO FREEZING VIA WET BULBING THROUGH THE PRE DAWN HOURS. IN
ADDITION...UNTREATED COLD SFCS REINFORCED BY THE LAST WEEKS FRIGID
TEMPS WL ALSO FREEZE ANY LIQUID. BOTTOM LINE IS THAT
ADVISORIES...AND WARNING WILL BE CONTD THROUGH THE MRNG.

TEMPERATURES ARE STILL EXPECTED TO RISE AFTER DAYBREAK...AND WARM
SURGE IN THE AFTERNOON WILL DRIVE READINGS ABOVE NORMAL FOR MOST AREAS.

IN ADDITION...AS DEW POINTS MOVE ABOVE FREEZING MONDAY AFTERNOON
EXPECT WIDESPREAD FOG TO DEVELOP.

&&

.SHORT TERM /TONIGHT THROUGH 6 PM TUESDAY/...
FRONTAL BOUNDARY WILL TRANSITION NORTHWARD THROUGH TUESDAY WITH
SHORTWAVES MOVING NORTHEAST ACROSS THE REGION. TIMING OF ANY
PARTICULAR SHORTWAVE WILL BE UNCERTAIN BUT WENT WITH A DECLINE IN
POPS TO CHANCE NUMBERS AS THE BOUNDARY IS PROJECTED WELL NORTH OF
THE AREA.

WIDESPREAD FOG IS ANTICIPATED ON MONDAY NIGHT GIVEN THE COLD GROUND
AND DEW POINTS MOVING INTO THE 40S. OTHERWISE...EXPECT A VERY MILD
TUESDAY WITH THE REGION UNDER A BROAD RIDGE IN AMPLIFIED FLOW.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
THE LONG TERM FORECAST WAS CONSTRUCTED USING A ECMWF/GFSE BLEND...LEAVING
THE UPPER OHIO VALLEY IN AN UNSEASONABLY WARM AND MOIST...SOUTHWESTERLY
LOW-LEVEL FLOW TUESDAY NIGHT INTO WEDNESDAY AHEAD OF A STRONG COLD
FRONT. AN INITIAL SHORT WAVE WILL PUSH ACROSS THE AREA AHEAD OF
THE FRONT...WITH THE CHANCE OF RAIN INCREASING TO CATEGORICAL AS
THE FRONT APPROACHES FROM THE WEST ON WEDNESDAY.

IN THE WAKE OF THE FRONT...STRONG COLD ADVECTION IS EXPECTED TO
QUICKLY CHANGE PRECIPITATION OVER TO SNOW SHOWERS ON WEDNESDAY
NIGHT WITH SOME UPSLOPING SNOW ACCUMULATION POSSIBLE INTO THURSDAY.
COLD FLOW IS FORECAST TO CONTINUE INTO FRIDAY WITH SNOW SHOWER CHANCES
CONTINUING. SUB-ZERO WIND CHILL INDICIES AE POSSIBLE BY EARLY FRIDAY.

FOR THE WEEKEND...GFS/ECMWF INDICATE A CLIPPER SYSTEM DIVING
SOUTHEASTWARD ACROSS THE GREAT LAKES AND PUSHING INTO THE UPPER
OHIO VALLEY. HAVE GONE WITH CHC POPS OVER THE WEEKEND FOR THIS
POTENTIAL.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
A WARM FRONT APRCHG FM THE SW WL SPRD A WINTRY MIX OF PCPN ACRS THE
TAF SITES INTO MON. EXPTG MAINLY FZRA FOR SITES S OF I 80...
GRADUALLY CHG TO RA FM SW-NE NR OR JUST AFT SUNRISE AS TEMPS BEGIN
TO RISE. EXPTG PIT TO CHG OVR BY 14Z. FKL/DUJ SHOULD TAKE TIL ERLY
AFTN TO CHG OVR WITH COLDER AIR LINGERING THERE. MVFR WL SPRD INTO
THE RGN...DCRG TO IFR AND THEN STAYING THERE MOST SITES THRU MON
NGT. LLVL JET MOVG IN LT TNGT INTO MON AFTN SHOULD BRING A THREAT
FOR LLWS AS WELL WITH TEMP INVERSION LMTG ANY POTENTIAL TO MIX DOWN
GUSTS.

.OUTLOOK.../MONDAY NIGHT THROUGH FRIDAY/...
RESTRICTIONS WL CONT THRU TUE. PERIODIC RESTRICTIONS ARE EPXD WED
THRU FRI AS A COLD FRONT MOVES THRU AND COLD NW FLOW DVLPS BEHIND
IT.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WARNING UNTIL 4 PM EST THIS AFTERNOON FOR MDZ001.
OH...WINTER WEATHER ADVISORY UNTIL 10 AM EST THIS MORNING FOR
     OHZ039>041-048>050-057>059-068-069.
PA...WINTER WEATHER ADVISORY UNTIL 10 AM EST THIS MORNING FOR
     PAZ029-031.
     WINTER WEATHER ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
     PAZ007-013-014-020>023-073>076.
     WINTER STORM WARNING UNTIL 4 PM EST THIS AFTERNOON FOR PAZ008-
     009-015-016.
WV...WINTER WEATHER ADVISORY UNTIL 10 AM EST THIS MORNING FOR
     WVZ001>004-012-021-022.
     WINTER WEATHER ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
     WVZ023-041.

&&

15/07
Hazardous weather outlook, Jan 27, 3:28 PM EST, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
328 PM EST SUN JAN 27 2013

PAZ007-013-014-020>023-073>076-WVZ023-041-282030-
MERCER-LAWRENCE-BUTLER-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-PRESTON-
TUCKER-
328 PM EST SUN JAN 27 2013

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 1 PM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ039>041-048>050-057>059-068-069-PAZ029-031-WVZ001>004-012-021-022-
282030-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-WASHINGTON-GREENE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
328 PM EST SUN JAN 27 2013

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
10 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ008-009-015-016-282030-
GARRETT-VENANGO-FOREST-CLARION-JEFFERSON PA-
328 PM EST SUN JAN 27 2013

...WINTER STORM WARNING IN EFFECT FROM 1 AM TO 4 PM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jan 28, 1:48 AM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
148 AM EST MON JAN 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     SNOW             NEW CASTLE              39.89N  81.08W
01/28/2013  E2.0 INCH        BELMONT            OH   PUBLIC

&&

EVENT NUMBER PBZ1300310

15
Local storm report, Jan 28, 1:53 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
153 AM EST MON JAN 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 AM     FREEZING RAIN    MOON TOWNSHIP           40.53N  80.22W
01/28/2013  E0.01 INCH       ALLEGHENY          PA   NWS OFFICE

            THIN ICE GLAZE

&&

EVENT NUMBER PBZ1300311

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Belmont

When
January 28, 2:00 AM EST to 7:00 AM EST
Where
Belmont forecast zone
Reported by
Trained Spotter
Coordinates
40.016, -80.988 (the zone’s center; the record gives no point)

A light coating of freezing rain up to one tenth of an inch fell across much of eastern Ohio.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 425737.